In January, a detective responded to a fatal car crash report in Caryville in his unmarked cruiser. Another driver suddenly struck the detective’s cruiser in a head-on collision. The driver that struck the cruiser was issued multiple serious traffic violations. The detective, who was a 12-year veteran with the Jacksboro Police Department and beloved by the community for his philanthropic work, suffered from serious injuries that included broken bones to both his lower and upper body.
The detective underwent multiple surgeries and his doctors started him on pain medication to make him comfortable while he recovered. His recovery was going fairly well. That is, until he suddenly and very unexpectedly died. The detective’s doctors told his wife he passed due to an “embolic event,” which is where a clot blocks the regular blood-flow and causes a stroke. However, an autopsy later revealed that the detective had fatal levels of narcotic pain medication in his system and died from an oxycodone overdose.
The detective’s wife did not learn the real circumstances of his death until three months later. The hospital staffed caused the detective to overdose and then tried to cover it up.
If a Medical Professional Causes an Overdose, It Is Likely Medical Malpractice
When we are in pain or are ill, we rely on medical professionals to take care of our pain and symptoms. We trust in doctors, nurses, hospitals and pharmacists to take the time to get our dosage correct and to give us the correct medications. When a medical professional makes a mistake that causes an overdose, the consequences are severe. Prescription overdose can cause the following:
- Internal organ damage
- Brain damage
- A coma
If a medical professional recklessly or negligently causes an overdose, it is considered a form of medical malpractice. Medication overdoses can happen in many ways, but the most common of which includes the following:
- Pharmaceutical errors, which can occur when your pharmacist fills an incorrect dose or mislabels the medication.
- Incorrect prescriptions given by either nurse practitioners or doctors. This can include giving too high of a dose or instructing you to take the medication too frequently.
- Incorrect administration occurs when medication is given to you directly through an IV, or something similar, and was administered improperly. This usually happens when patient medical charts are mixed up or dosages are written down incorrectly.
If you suspect you or your loved one has suffered from an overdose, it is important to immediately contact an attorney. Overdoses can be easy mistakes to make when medical professionals are not paying attention. If you are ever unsure about a medication prescribed to you, always seek a second medical opinion.
“In all things I have shown you that by working hard in this way we must help the weak and remember the words of the Lord Jesus, how he himself said, ‘It is more blessed to give than to receive.’” Acts 20:35